Massachusetts, 2005

Flood and High Wind in Massachusetts, December 9, 2005

December 9, 2005 · NWS BOX · 22 events in 11 counties and zones

A low pressure system centered near the Delaware coast intensified rapidly as it tracked quickly northeast across southern New England, producing near-blizzard conditions across Massachusetts around mid afternoon. Damaging winds, whiteout conditions, and approximately one hour of thunder snow occurred across most of the region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system centered near the Delaware coast intensified rapidly as it tracked quickly northeast across southern New England, producing near-blizzard conditions across Massachusetts around mid afternoon. Damaging winds, whiteout conditions, and approximately one hour of thunder snow occurred across most of the region. In addition, snowfall amounts ranged from around 2 inches across south coastal locations, to as much as 16 inches across northeast and north central Massachusetts. The combination of high winds and snow caused approximately 150,000 electric customers to lose power.Damaging wind gusts between 50 and 60 mph were common across Cape Cod and the rest of southeast Massachusetts. These high winds brought down numerous trees, telephone poles, and wires. The Westport Fire Department reported numerous trees and two telephone poles down around town. One tree fell down on a building, causing damage to that building. A widow's walk was blown off of a house on Nantucket as a result of high winds. A tree was reported blown down on a car on the corner of Bakerville and Gulf Roads in North Dartmouth. A fallen highway sign closed Route 3 on the Duxbury-Kingston line for a short time.Cape Cod received widespread wind damage during this storm; trees, limbs, and wires were reported down in Chatham, Marstons Mills, Dennis, Falmouth, Orleans, and Centerville. Measured wind gusts include 64 mph in Bourne, 59 mph in Falmouth, 75 mph in Chatham, and 64 mph in Marstons Mills. In addition, a house boat came apart and was blown onto the shore in Buzzards Bay. In Wellfleet, oyster farmers discovered that their steel rebar beds used to cultivate oysters were churned and twisted by the storm's high winds and seas. Nearly 12 farmers each lost between $50,000 and $100,000, and many other farmers each experienced a few thousand dollars loss from these damaging winds.Whiteout conditions caused Boston's Logan airport to close for approximately 2 hours beginning around 3:30 PM EST. Before the airport closed, a lightning bolt struck Comair Flight 5437 Canada regional flight just before landing. This flight was traveling from Baltimore International Airport. The lightning bolt caused damage to the airplane's left wing tip, but the plane landed safely with 3 crew members and 35 passengers aboard.In addition, this powerful winter storm also produced coastal flooding in Wareham, closing three roads.This rapidly-moving low produced near-blizzard conditions across the eastern half of southern New England as it moved across southeast Massachusetts during the afternoon of 9 December 2005, however, no known injuries directly resulted from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 9, 11:00 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 9, 11:00 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1100 AM EST FRI DEC 9 2005

...MESOSCALE CONVECTIVE BAND OF SNOW DEVELOPING IN LOWER CT VALLEY
TO SOUTHERN NH...

.MESO/NEAR TERM UPDATE...

15Z MESOANALYSIS INDICATES A COASTAL FRONT EXTENDING FROM ISLIP NY
NORTHEAST ALONG LONG ISLAND...NEAR COASTAL RI...NORTHEAST TO NEW
BEDFORD...NORTH TO BEVERLY. ALSO...A SURFACE TROF IS FORMING FROM
THE LOW CENTER SOUTH OF ISLIP...NORTHWARD PAST NORTH ADAMS MA.  40
KM NAM SHOWS STRONG FRONTOGENESIS ALONG THESE 2 FEATURES FROM 15Z TO
18Z...AS THE LOW MOVES EAST.

KALY RADAR SHOWING A DEVELOPING BAND OF HEAVY SNOW WITH 30 TO EVEN
40 DBZ REFLECTIVITY...MESOSCALE CONVECTIVE BAND....UNDER SURFACE
TROF AND WHERE SECONDARY BAND OF STRONG FRONTOGENESIS WAS INDICATED.
THUNDERSNOW REPORTED IN CHICOPEE AT 1050 AM...1/4SM S+ AT
HFD...BAF...CEF AND AQW. KEENE NH REPORTS 10 INCHES OF SNOWFALL SO
FAR. AT THIS TIME...THIS HEAVY SNOW BAND IS EXPECTED TO MOVE
GRADUALLY EASTWARD ACROSS MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE
THROUGH EARLY THIS AFTERNOON. SNOWFALL RATES OF 1 TO 2 INCHES AN
HOUR...AND ISOLATED 3 INCH PER HOUR SNOWFALL...ARE EXPECTED UNDER 30
TO 40 DBZ REFLECTIVITY.

FOR COASTAL SOUTHERN NEW ENGLAND...KBOX RADAR PICKING UP ON BRIGHT
BANDING...SOME MELTING OCCURRING ALOFT WITH REPORTS OF SLEET...RAIN
...AND FREEZING RAIN IN SOUTH COASTAL MA AND COASTAL RI. MIX TO RAIN
LINE WAS ALONG A KINGSTON...PVD...PYM TO NEAR BVY LINE. COASTAL
FRONT MAY PULL INLAND SOME OVER NEXT FEW HOURS. MIX SUPPORTS
KEEPING WINTER WEATHER ADVISORIES AS THEY ARE AT THIS TIME.

&&

.MARINE...
MSAS INDICATING RAPID SURFACE PRESSURE FALLS OF UP TO 9 MB IN 3
HOURS...AND TIGHTENING GRADIENT.  PLAN TO MENTION GUSTS TO 55 KT IN
OUTER COASTAL WATERS...WHERE STORM WARNINGS ARE ALREADY IN EFFECT.

NBELK

&&

PREVIOUS DISCUSSION...
(ISSUED 920 AM EST FRI DEC 9 2005)...

.MESO/SHORT TERM UPDATE (REST OF TODAY)...
COMPLEX WINTER SCENARIO UNFOLDING THIS AM...ESPECIALLY CAPE COD
CANAL TO I95 CORRIDOR WHERE CSTL FNT BEGINNING TO DVLP. PARENT SFC
LOW OVR LK ONTARIO BEGINNING TO WEAKEN/FILL...WHILE CSTL LOW JUST E
OF NJ BEGINS TO INTENSIFY WITH SIGNIFICANT PRES FALLS CENTERED JUST
S. OF MONTAUK ON THE ORDER OF -8 MBS DURING THE PAST 3 HRS. THESE
PRES FALLS WL GRADUALLY BACK SFC WNDS TO N-NE OVR THE AREA AS THE
MORNING PROGRESSES...WHICH WL RETARD THE N MVMNT OF THE CSTL FNT AND
MIXED PRECIP LINE.

THIS IS APPARENT IN THE 14Z SFC OBS...WITH SE WND AT BID AND NE WND
AT GON AND WST. THE RESULT HERE IS FOR SUBFREEZING SFC LYR TO BE
DELAYED MVG NWD FM CAPE COD CANAL TO I95. FURTHER COMPLICATING THIS
AREA...IS THAT SUFFICIENT WARMING/MELTING IS OCCURRING ABV THE SFC
LYR (PER STG SE INFLOW ON KBOX VAD WND PROFILE) ACRS THIS AREA FOR SN
TO CHANGE TO SLEET AND OR FREEZING RN...AS WST AND GON RPTG -FZRA ANS
SVRL SPOTTER RPTG SLEET. ALSO...KBOX COMPOSITE RADAR IMAGERY PICKING
UP ON THIS WELL...WITH HIGH REFLECTIVITY OVR NARRAGANSETT BAY
INDICATING SLEET.

SO CURRENT FCST OF RN-SN LINE TRAVERSING NWWD INTO I95 CORRIDOR AND
PSSBLY AS FAR NW AS I495 LKS GD. HWR...GIVEN LATEST TRENDS/CSTL FNT
DVLPMNT AND STG PRES FALLS...SUBFREEZING SFC LYR WL BE DELAYED MVG
NWD AND WL YIELD MORE OF A WINTRY MIX OF FZRA AND SLEET FM CAPE COD
CANAL INTO I95. THUS...WL UPDATED WX GRIDS TO REFLECT MIXED PTYPE
TRANSITION...RATHER THAN A CLEAN PTYPE CHANGE FM SN TO RN.

INLAND...ESPECIALLY N OF THE MASS TURNPIKE AND NW OF I495 IT IS
FAIRLY STRAIGHT FORWARD...WITH PTYPE REMAINING ALL SNOW.

NO CHANGES TO SNOW ACCUMULATIONS AT THE MOMENT. ALTH...WL HV TO WATCH
TRENDS OF CSTL FNT ALONG WITH STG PRES FALLS OFF THE S.CST. IF CSTL
FNT REMAINS FARTHER S...BLYR WRMG MAY BE TOO MARGINAL FOR A
CHANGEOVER AND STG UPWARD VERTICAL MOTION MAY BE ABLE TO COMPENSATE
VIA DYNAMICAL AND DIABATIC COOLING PROCESSES. THEREFORE...COULD HAVE
LESS MIXING IN FROM I495 TO I95 YIELDING HIER SN TOTALS. WL JUST HV
TO MONITOR TRENDS AND AWAIT 12Z MDL GUID.

NOCERA

&&

.PREVIOUS DISCUSSION...
(ISSUED 500 AM EST FRI DEC 9 2005)

SHORT TERM (TODAY)...
MESO DISCUSSION AND 06Z MODEL UPDATE...

SNOW HAS MADE IT INTO NYC AND JUST STARTED IN HARTFORD AS WELL AS
BERKSHIRES AND MONADNOCKS. KBOX RADAR SHOWS AN INITIAL BAND OF SNOW
FROM MANCHESTER TO CAPE ANN AND OFFSHORE WHICH FOR MOST PART IS
ALOFT...BUT IT IS GIVING A QUICK SHOT OF SNOW TO SOUTHERN NH. YOU CAN
SEE THE DRY AIR AT LOWER LEVELS VERY WELL ON KBOX RADAR TOO...
COVERING MUCH OF EASTERN MA AND RI. THIS WILL SLOWLY MOISTEN DURING
NEXT COUPLE OF HOURS AND WE EXPECT SNOW TO REACH WORCESTER AND
PROVIDENCE BY 7 AM AND BOSTON AROUND 8 AM OR SO.

MODELS ARE TRENDING CLOSER WITH EACH RUN. 06Z NAM IS NOW A BIT
FARTHER S WITH ITS LOW TRACK...NOW FROM MONTAUK POINT TO CAPE COD
BAY WITH GFS HOLDING FIRM ON ITS TRACK S OF NANTUCKET. OTHER
MESOSCALE MODELS INCLUDING 06Z RUC AND 06Z 10KM BOX ETA PREFER A
TRACK CLOSER TO NAM...BUT THIS JUST SEEMS A BIT TOO FAR N TO US. ONE
THING WE NOTICED IS NAM IS STILL A BIT SLOWER...AND BRINGS BEST LIFT
INTO SOUTHERN NEW ENGLAND FROM MID MORNING INTO MID AFTERNOON...SO
WE ARE STILL ON TARGET FOR 1-2/HR SNOWFALL RATES...ESPECIALLY FOR
HARTFORD TO WORCESTER AND LAWRENCE CORRIDOR WHERE SNOWFLAKE
PRODUCTION WILL BE MAXIMIZED.

WE HAVE SOME CONCERN THAT THIS STRONG LIFT MAY BE ABLE TO COMPENSATE
ENOUGH FOR MARGINALLY WARM LOW LEVEL TEMPERATURES IN BOSTON AREA. IT
STILL APPEARS WARM ENOUGH FOR A CHANGE TO RAIN IN PROVIDENCE AND SE
MA. BOSTON MAY VERY WELL END UP SEEING MORE OF A MIX AS OPPOSED TO A
CHANGE TO RAIN SHOULD NAM VERIFY...BUT A PROLONGED SE WIND USUALLY
KILLS THE SNOWFLAKES IN BOSTON.

ONE THING THAT HAS BEEN IMPRESSIVE SO FAR IS WHATS BEEN GOING ON
UPSTREAM ACROSS MID ATLANTIC...ESPECIALLY FROM WASHINGTON DC INTO
PA WHERE THERE HAVE BEEN MANY REPORTS OF 1-2/HR SNOWFALL RATES AND
EVEN THUNDER THIS SHOULD ALL COME OUR WAY LATER THIS MORNING AND
EARLY THIS AFTERNOON.

JWD

PREVIOUS DISCUSSION...
(ISSUED 335 AM EST FRI DEC 9 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
WE ARE KEEPING ALL WARNINGS AND ADVISORIES IN PLACE FOR SNOW TODAY...
BUT WILL TRIM AMOUNTS DOWN SLIGHTLY NEAR I-95 CORRIDOR WHICH SHOULD
SERVE AS OUR TRANSITION ZONE. TOTALS ACROSS INTERIOR LOOK GOOD. WE
WILL ALSO UPGRADE THE HIGH WIND WATCH FOR CAPE COD AND THE ISLANDS TO
A HIGH WIND WARNING.

LEADING EDGE OF SNOW IS CURRENTLY WORKING THROUGH CENTRAL NY AND
EASTERN PA...NOTE HOW QUICKLY VISIBILITIES DROP TO 1/2SM OR LESS AS
SNOW BEGINS ALTHOUGH WE HAVE PLENTY OF LOW LEVEL DRY AIR TO
OVERCOME...IT WONT TAKE LONG TO SATURATE THE COLUMN WITH SUCH A
POTENT SYSTEM ON OUR DOORSTEP. WE EXPECT SNOW TO BEGIN IN CT VALLEY
AROUND SUNRISE (PROBABLY 6 AM) AND QUICKLY HEAD TO E MA COAST DURING
MORNING RUSH HOUR (8-9 AM)...PLUS/MINUS AN HOUR OR TWO.

00Z NAM STILL FARTHEST N OF MODELS THIS MORNING...BUT 00Z GFS
CONTINUES ITS TREND OF EDGING FARTHER N WITH EACH RUN...NOW TAKING
SECONDARY LOW JUST SE OF NANTUCKET. IT AGREES WELL WITH ITS 00Z
ENSEMBLE MEMBERS AND MATCHES WELL WITH ENSEMBLE MEAN. WE ALSO LOOKED
AT 00Z NGM...AND IT ACTUALLY PRESENTS A DECENT SOLUTION. ITS SURFACE
LOW IS SIMILAR TO GFS...BUT WE LIKE ITS 24HR QPF OF 0.50 TO 1.00
WHICH IS MUCH LOWER THAN NAM/GFS. OFTEN WE LIKE TO SEE NGM ON BOARD
WITH SIGNIFICANT QPF BEFORE JUMPING ON A BIG EVENT...AND SINCE WE
HAVE HAD DOUBTS AS TO EXCESSIVE QPF AMOUNTS SHOWN ON PAST RUNS OF
NAM/GFS THIS LEADS MORE CREDENCE TO FACT THAT THOSE TWO MODELS ARE
PROBABLY OVERDOING IT...ESPECIALLY GIVEN PROGRESSIVE NATURE OF THIS
SYSTEM AS UPPER LOW DOES NOT CUTOFF UNTIL IT PASSES CAPE COD.

SO IF WE ADJUST OUR TRACK TO JUST INSIDE 40/70 BENCHMARK...IT WOULD
PLACE HEAVIEST PRECIPITATION ACROSS INTERIOR FROM NORTHERN CT INTO
CENTRAL/INTERIOR NE MA AND SW NH. CROSS SECTIONS STILL SHOW
TREMENDOUS MID LEVEL FRONTOGENESIS IN THIS REGION WITH EXCELLENT
POTENTIAL FOR SLANTWISE CONVECTION/MESOSCALE BANDING. THIS IS ALSO
ZONE OF MAXIMUM SNOW GROWTH. ONLY LIMITING FACTOR TO MAKING THIS A
BLOCKBUSTER EVENT CONTINUES TO BE SPEED OF SYSTEM...SO ALTHOUGH ITS
GOING TO SNOW HARD FOR SEVERAL HOURS FROM MID MORNING INTO EARLY
AFTERNOON WITH SNOWFALL RATES OF 2 PER HOUR...IT SHOULD NOT LAST
LONG ENOUGH TO GIVE WIDESPREAD TOTALS OVER 10. WELL PROBABLY GET
SOME THUNDER/LIGHTNING REPORTS WITH THIS AS WELL.

CLOSER TO COAST...WE NEED TO DEAL WITH PRECIPITATION TYPE AS WE HAVE
NO BLOCKING HIGH TO NORTH TO KEEP COLD AIR LOCKED IN AT LOW LEVELS.
WINDS SHOULD EASILY BE ABLE TO TURN SE LATER THIS
MORNING...ESPECIALLY SINCE MODELS SHOW 1000 MB AGEOSTROPHIC WINDS
TURNING W...NOT A GOOD SIGN TO KEEP IT COLD. GFS CROSS SECTIONS MAY
BE A LITTLE TOO WARM...INDICATING A CHANGE TO RAIN AS FAR INLAND AS
I-495 IN EASTERN MA AND INTO NW RI. WE THINK IT IS MORE REALISTIC
THAT THE TRANSITION ZONE (IE RAIN/SNOW MIX) WILL END UP NEAR I-95
BETWEEN BOSTON AND PROVIDENCE AND PROBABLY AS FAR N AS CAPE ANN. A
COMPLETE CHANGE TO RAIN SEEMS MOST LIKELY WITHIN 5-10 MILES OF THE
COAST FROM BOSTON TO PLYMOUTH...THEN ACROSS SE MA NEAR TAUNTON AND
INTO PROVIDENCE.

THAT BEING SAID...WE WILL NUDGE STORM TOTALS DOWN SLIGHTLY IN THESE
LOCATIONS. WE CURRENTLY HAVE SE MIDDLESEX AND W NORFOLK COUNTIES IN A
LOW-END WINTER STORM WARNING AND THAT STILL SEEMS REASONABLE...AS WE
THINK PLACES ALONG ROUTE 128 FROM WOBURN AND BELMONT TO NEWTON AND
DEDHAM WILL SEE THE 4-5 AMOUNTS AND LOCATIONS FARTHER INLAND SUCH AS
LEXINGTON AND ESPECIALLY MEDWAY AND BELLINGHAM WILL SEE THE 6-8
TOTALS. IN THOSE ZONES WHERE WE HAVE A WINTER WEATHER ADVISORY...WE
WILL GENERALLY HAVE 2-4 TOTALS. ONE EXCEPTION TO THIS IS IN COASTAL
ESSEX COUNTY MA (ZONE 7)...WHERE WE EXPECT A WIDE RANGE IN TOTALS...
FROM 2 ON COASTLINE TO AS MUCH AS 7-8 NEAR NH BORDER. BUT AVERAGE
IS LOW ENOUGH TO KEEP AN ADVISORY GOING THERE.

HEAVIEST SNOW SHOULD SHIFT INTO MERRIMACK VALLEY EARLY THIS AFTERNOON
WHILE SNOWFALL RATES DECREASE BACK ACROSS CT VALLEY. STRONGEST LIFT
IS HEADING QUICKLY FOR COAST BY MID AFTERNOON...SO WE THINK MANY
LOCATIONS WILL SEE IMPROVING CONDITIONS BY 3 OR 4 PM EXCEPT FOR CAPE
COD AND ISLANDS.

MAIN CONCERN THEN BECOMES WIND. SURFACE LOW DEEPENING RAPIDLY OFF
CAPE COD WILL CAUSE A RAPID INCREASE IN WINDS THROUGHOUT ALL OF
REGION...BUT ESPECIALLY NEAR COAST. IF WE TAKE GFS SOUNDINGS FOR
HYANNIS AND NANTUCKET AT FACE VALUE IT SHOWS A STRONG POTENTIAL OF
50-60KT GUSTS AS THIS DEEPENING OCCURS LATE THIS AFTERNOON AND
EVENING. WE THINK THIS MAY BE A LITTLE HIGH...BUT WE HAVE ENOUGH
CONFIDENCE TO ISSUE HIGH WIND WARNINGS AT THIS TIME. WIND ADVISORY
WILL BE KEPT IN PLACE FOR S COAST...EVEN THOUGH CONFIDENCE ON 40KT
GUSTS THERE IS LESS. ADVISORIES MAY ALSO NEED TO BE ISSUED FOR E MA
COASTLINE BUT RIGHT NOW WE THINK WE WILL FALL SHORT OF CRITERIA
THERE.

CLEARING SHOULD WORK IN RAPIDLY THIS EVENING AS CROSS SECTIONS SHOW
RAPID DRYING AND STRONG SUBSIDENCE...BUT WINDS WILL ONLY DIMINISH
GRADUALLY UNTIL SYSTEM PULLS FARTHER OFFSHORE.

LONG TERM (SATURDAY THROUGH THURSDAY)...
OVERALL COLD AIR REMAINS IN PLACE OVER REGION THROUGH AT LEAST
THURSDAY. WEAK RIDGE BUILDS OVER REGION SATURDAY IN WAKE OF
DEPARTING STORM.  SATURDAY NIGHT HEIGHTS BEGIN TO FALL AND WINDS
BACK AS CYCLONIC FLOW BEGINS TO TAKE OVER. SHORTWAVES MOVE OVERHEAD
THROUGH MONDAY WHILE AT THE SURFACE A DISORGANIZED LOW PRESSURE AREA
MOVES ACROSS SOUTHERN QUEBEC TOWARD THE CANADIAN MARITIMES. COLD AIR
ADVECTION ACROSS REGION COULD YIELD SHOWERS OVER OUTER WATERS
CLIPPING CAPE AND ISLANDS. SURFACE HIGH PRESSURE BUILDS SOUTHEAST
FROM CENTRAL CANADA...AND RESULTING N TO NW WINDS OVER CAPE COULD
YIELD OCEAN EFFECT SNOW SHOWERS TUESDAY AND WEDNESDAY. RIDGING
THROUGH THE COLUMN BUILDS OVER NEW ENGLAND THURSDAY...THEN REGION
AWAITS NEXT POTENTIAL NOREASTER FOR FRIDAY.

AVIATION...
VFR FOR THE MOMENT...EXCEPT FOR MVFR CEILINGS NEAR NANTUCKET WHICH
WILL SPREAD ONTO S COAST EARLY THIS MORNING. CONDITIONS WILL
DETERIORATE RAPIDLY THIS MORNING TO IFR AS SNOW ARRIVES (THEN TO LIFR
WITHIN 2 HOURS OF THAT)...CURRENTLY TIMED INTO CT VALLEY TOWARD
SUNRISE AND BEFORE MID MORNING ALONG E MA COAST. CONDITIONS WILL LIFT
TO MVFR THIS AFTERNOON AS HEAVIER SNOW SHIFTS OFFSHORE...THEN WE
EXPECT RAPID IMPROVEMENT TO VFR BY EARLY THIS EVENING AS LOW PULLS
OFF THE COAST.

MARINE...
WE WILL EXPAND STORM WARNINGS THIS AFTERNOON TO INCLUDE CAPE COD BAY
AND NANTUCKET SOUND...AND MAINTAIN GALE WARNINGS ELSEWHERE AS WINDS
INCREASE RAPIDLY BEHIND DEPARTING LOW. THERE IS STILL SOME QUESTION
AS TO HOW FAST THE LOW WILL DEEPEN...IMPACTING WIND GUST POTENTIAL...
BUT IT IS MORE LIKELY IT WILL OCCUR CLOSE ENOUGH TO CAPE COD RATHER
THAN FARTHER OFFSHORE. WINDS AND SEAS SLOWLY DIMINISH OVERNIGHT AS
SYSTEM PULLS FARTHER AWAY.

FOLLOWED WNA WAVE GUIDANCE...HOWEVER GIVEN PREVAILING WEST TO
SOUTHWEST WINDS SATURDAY AND SUNDAY...INCREASED SEAS IN BUZZARDS
BAY. SMALL CRAFT ADVISORY CONDITIONS EXPECTED OVER THE WEEKEND FOR
OUTER WATERS AND ALONG SOUTH COAST...ALL DUE TO WIND GUSTS TO 30 KTS
AND ROUGH SEAS. WINDS AND SEAS SUBSIDE MONDAY AND TUESDAY.

CLIMATE...
FYI...RECORD DAILY SNOWFALL TOTALS FOR TODAY ARE AS FOLLOWS...

KBOS... 4.6 INCHES IN 1978
KPVD... 3.0 INCHES IN 1995
KORH... 8.0 INCHES IN 1903
KBDL... 4.2 INCHES IN 1995

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING FOR CTZ002>004 UNTIL 4 PM FRIDAY.
MA...HEAVY SNOW WARNING FOR MAZ002>004-008>012 UNTIL 4 PM FRIDAY.
  ...WINTER STORM WARNING FOR MAZ005-006-013-014-026 UNTIL 5 PM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR MAZ007-015>019 UNTIL 5 PM FRIDAY.
  ...WIND ADVISORY FOR MAZ020-021 FROM 4 PM FRIDAY TO 1 AM SATURDAY.
  ...HIGH WIND WARNING FOR MAZ022>024 FROM 4 PM FRIDAY TO 1 AM
     SATURDAY.
NH...HEAVY SNOW WARNING FOR NHZ011 UNTIL 4 PM FRIDAY.
  ...WINTER STORM WARNING FOR NHZ012-015 UNTIL 5 PM FRIDAY.
RI...HEAVY SNOW WARNING FOR RIZ001 UNTIL 4 PM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR RIZ002>005 UNTIL 5 PM FRIDAY.
  ...WIND ADVISORY FOR RIZ006>008 FROM 4 PM FRIDAY TO 1 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ230-233>237 FROM 1 PM FRIDAY TO 1 AM
     SATURDAY.
  ...STORM WARNING FOR ANZ231-232-250-254-255 FROM 1 PM FRIDAY TO 1
     AM SATURDAY.
&&

SHORT TERM...NOCERA
Hazardous weather outlook, Dec 9, 6:10 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
610 AM EST FRI DEC 9 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-101100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
610 AM EST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE...AND ALL OF RHODE OF ISLAND.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS/HEAVY SNOW WARNINGS CONTINUE TODAY THROUGH 4-5
PM NORTH AND WEST OF THE INTERSTATE 95 CORRIDOR. THIS INCLUDES
NORTHERN CONNECTICUT...MASSACHUSETTS AWAY FROM THE EAST COAST AND
SOUTHWEST NEW HAMPSHIRE. SNOWFALL TOTALS OF 5 TO 10 INCHES ARE
EXPECTED TODAY BEFORE SNOW TAPERS OFF BETWEEN 3 AND 5 PM.

WINTER WEATHER ADVISORIES CONTINUE THROUGH 5 PM FOR THE EAST COAST OF
MASSACHUSETTS FROM CAPE ANN...THROUGH BOSTON TO PLYMOUTH...TO TAUNTON
AND PROVIDENCE. IN THE ADVISORY AREA SNOWFALL TOTALS WILL BE LESS DUE
TO POTENTIAL MIXING WITH RAIN. BUT BEFORE ANY MIXING...SNOWFALL
TOTALS OF 2 TO 5 INCHES ARE FORECAST.

ALONG COASTAL RHODE ISLAND AND COASTAL SOUTHEAST MASSACHUSETTS TO
INCLUDE CAPE COD AND THE ISLANDS...LIGHT SNOWFALL AMOUNTS FROM A
TRACE TO UNDER 3 INCHES DO NOT WARRANT ANY HEADLINES AS SNOW
WILL MIX WITH THEN CHANGE TO RAIN.

STRONG NORTHWEST WINDS WILL DEVELOP AS THE STORM DEPARTS LATER
THIS AFTERNOON. A HIGH WIND WARNING HAS BEEN ISSUED FOR CAPE COD
AND THE ISLANDS FROM 4 PM THIS AFTERNOON UNTIL 1 AM SATURDAY.  A
WIND ADVISORY REMAINS IN AFFECT FROM 4 PM UNTIL 1 AM FOR SOUTH
COASTAL RHODE ISLAND AND SOUTHEAST COASTAL MASSACHUSETTS FROM FALL
RIVER TO WAREHAM.

STORM WARNINGS ARE IN EFFECT THIS AFTERNOON AND EARLY TONIGHT FOR
THE OUTER COASTAL WATERS AS WELL AS CAPE COD BAY AND
NANTUCKET SOUND. GALE WARNINGS ARE IN EFFECT OVER THE REMAINING
WATERS.

PLEASE REFER TO ALL WARNING/ADVISORY/WATCH STATEMENTS ON
WWW.WEATHER.GOV/BOSTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...EXCEPT FOR GALES
POSSIBLE OUTER WATERS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND SKYWARN ACTIVATION IS REQUESTED TODAY. PLEASE REPORT
SNOWFALL TOTALS OF 2 INCHES OR GREATER.  IN ADDITION...LATER THIS
AFTERNOON AND EARLY TONIGHT PLEASE REPORT ANY WIND DAMAGE AND/OR WIND
GUSTS IN EXCESS OF 45 MPH.

KAB

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

18 high wind, 2 strong wind, 1 lightning, 1 flood. Local standard time, as filed.

High Wind, Southeast Middlesex

When
December 9, 12:17 PM EST to 1:17 PM EST
Where
Southeast Middlesex forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Southern Plymouth

When
December 9, 12:40 PM EST to 1:40 PM EST
Where
Southern Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
December 9, 1:08 PM EST to 2:08 PM EST
Where
Nantucket forecast zone
Measured
55 kt (63 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

High Wind, Southern Bristol

When
December 9, 1:15 PM EST to 2:15 PM EST
Where
Southern Bristol forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$80,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Strong Wind, Southeast Middlesex

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Southeast Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
December 9, 1:35 PM EST to 2:35 PM EST
Where
Nantucket forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$80,000
Reported by
AMATEUR RADIO
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

High Wind, Southern Bristol

When
December 9, 1:40 PM EST to 2:40 PM EST
Where
Southern Bristol forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
December 9, 1:55 PM EST to 2:55 PM EST
Where
Eastern Norfolk forecast zone
Measured
43 kt (49 mph) measured sustained
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Eastern Plymouth / Also Part of Norfolk

When
December 9, 1:57 PM EST to 2:57 PM EST
Where
Eastern Plymouth / Also Part of Norfolk forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

High Wind, Southeast Middlesex

When
December 9, 2:00 PM EST to 3:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Lightning, Suffolk

When
December 9, 2:00 PM EST
Where
Suffolk County, Boston Logan Intl Ar
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
42.356, -71.066 (the zone’s center; the record gives no point)

High Wind, Barnstable

When
December 9, 2:04 PM EST to 3:04 PM EST
Where
Barnstable forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Barnstable

When
December 9, 2:21 PM EST to 3:21 PM EST
Where
Barnstable forecast zone
Measured
44 kt (51 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Barnstable

When
December 9, 2:30 PM EST to 4:30 PM EST
Where
Barnstable forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$1.5 million
Reported by
AMATEUR RADIO
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
December 9, 2:39 PM EST to 3:39 PM EST
Where
Nantucket forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Strong Wind, Western Norfolk

When
December 9, 3:00 PM EST to 3:30 PM EST
Where
Western Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Western Plymouth

When
December 9, 3:00 PM EST to 4:00 PM EST
Where
Western Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$60,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Southern Plymouth

When
December 9, 3:00 PM EST to 4:00 PM EST
Where
Southern Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Dukes

When
December 9, 3:00 PM EST to 4:00 PM EST
Where
Dukes forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

High Wind, Eastern Plymouth / Also Part of Norfolk

When
December 9, 3:20 PM EST to 5:40 PM EST
Where
Eastern Plymouth / Also Part of Norfolk forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$80,000
Reported by
AMATEUR RADIO
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Flood, Southern Plymouth

When
December 9, 3:30 PM EST to 4:30 PM EST
Where
Southern Plymouth forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -71.100

High Wind, Southern Plymouth

When
December 9, 4:00 PM EST to 5:00 PM EST
Where
Southern Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$80,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485160, 5485161, 5485250, 5485162, 5485163, 5485164, 5485168, 5485252, 5485169, 5485253, 5485254, 5485166, 5485167, 5485165, 5485251, 5485171, 5485172, 5485247, 5485248, 5485170, 5485173, 5485249.